Illinois, 2013

Flash Flood in Illinois, September 1, 2013

September 1, 2013 · NWS PAH · 1 event in 1 county or zone

A cluster of thunderstorms remained nearly stationary over the Lower Wabash Valley, producing isolated flash flooding. The storms occurred during the warmest and most unstable time of the day, immediately ahead of a cold front over central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of thunderstorms remained nearly stationary over the Lower Wabash Valley, producing isolated flash flooding. The storms occurred during the warmest and most unstable time of the day, immediately ahead of a cold front over central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 1, 1:46 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 1, 1:46 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT Sun Sep 1 2013

.SHORT TERM...(This Evening through Tuesday Night)
ISSUED AT 246 PM CDT SUN SEP 1 2013

Outflow boundary will continue to slowly progress into southern
Illinois late this afternoon, with at least scattered
thunderstorms along it. Not sure how far south it will
develop/survive, but the boundary should be moving into a rather
juicy airmass, so would expect an uptick in coverage and intensity
at least over areas north of Highway 13. Wind fields are quite
weak, but instability and convergence on the boundary could
support a few strong to severe storms, albeit most likely short-
lived. Will keep pops in the chance category and gradually spread
them eastward toward the EVV Tri State through sunset.

The true cold front is well to the northwest across northern
Missouri and northwest Illinois. The consensus of 12Z models is
not as aggressive in pushing it through the entire area overnight.
The front should be near the Ohio/Wabash Rivers by 12Z Monday.

Not sure how much convection there will be this afternoon or what
kind of energy will be left for the front to work with tonight,
but will keep a zone of good chance pops along and just ahead of
it tonight. Cannot rule out a strong storm tonight, but given a much
less unstable airmass ahead of it than was the case last night,
would not expect severe weather. With the cold front being a bit
slower, also kept 20-30 pops through Monday morning over at least
the southeast half of the area. All precipitation should be
southeast of the area by 18Z Monday.

Kept temperatures at or just a bit above normal for highs on
Monday which is close to the consensus of guidance. This is a bit
of an increase due to the slower frontal passage. With a decent
surge of surface high pressure through the region Monday afternoon
and night, temperatures should be substantially lower on Tuesday.
The dry air really settles over the area on Tuesday, which with
good radiational cooling expected Tuesday night, could lead to some
chilly lows well into the 50s. Guidance may not be cool enough for
Tuesday night.

.LONG TERM...(Wednesday through Sunday)
ISSUED AT 246 PM CDT SUN SEP 1 2013

At this time the models are in good agreement for a dry extended
forecast. They do however indicate a dry frontal passage Thursday.
This is most apparent with another decrease in surface moisture more
than any other parameter...weak backdoor front. The init or allblend
came in a bit drier again today but leaned more heavily toward the
drier gfs especially the farther out time we go. This id mainly due
to a northeast to easterly flow over the region is not conducive to
good moisture flux over the area and believe the allblend is
contaminated with the ecmwf rather wet bias. At the surface we never
really get a southerly flow until the weekend. So held off on any
significant recovery of moisture until then. The models are hinting
at another front possibly precip about 10 days out.

As for temps slowly moderate back toward normal as we progress
through the week with a possible slow down in the warm up from
Thursdays backdoor front. Again with an easterly component to the
low level winds temperature recovery should be slow and gradual.

&&

.AVIATION...
ISSUED AT 1209 PM CDT SUN SEP 1 2013

Placed thunder mention in kevv and kowb for this afternoon with
clearing skies and mcv headed that way could see storms pre
frontal. Kept mention of thunder tonight for fropa all sites.
Low confidence in timing and coverage of precip. Also have wind
shift this evening for fropa and some fog mention mainly at kevv
and kowb due to the heavy rain that had already fallen there.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY until 6 PM CDT this evening FOR ILZ075>078-080>091.

MO...HEAT ADVISORY until 6 PM CDT this evening FOR MOZ076.

IN...HEAT ADVISORY until 6 PM CDT this evening FOR INZ081-082-085>088.

KY...HEAT ADVISORY until 6 PM CDT this evening FOR KYZ007-010-013>016-
     018>020.

&&

SHORT TERM...DRS
LONG TERM...KH
AVIATION...KH
Hazardous weather outlook, Sep 1, 2:40 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT SUN SEP 1 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 PM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF STRONG TO SEVERE STORMS WILL MOVE EASTWARD ACROSS
SOUTHERN ILLINOIS...ALONG AND NORTH OF HIGHWAY 13...AND EVENTUALLY
INTO SOUTHWEST INDIANA AND ADJACENT PORTIONS OF WEST KENTUCKY
EARLY THIS EVENING. DAMAGING WINDS AND SOME LARGE HAIL WILL BE
POSSIBLE...ALONG WITH TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.
AREAS IMMEDIATELY ALONG INTERSTATE 64 IN SOUTHERN ILLINOIS WILL
LIKELY SEE MULTIPLE PERIODS OF TORRENTIAL RAIN...SO THE HEAVY
RAINFALL AND FLOODING POTENTIAL APPEARS TO BE GREATEST IN THAT AREA.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS
THE ENTIRE AREA...AS A COLD FRONT MOVES THROUGH THE REGION. SEVERE
WEATHER CANNOT BE COMPLETELY RULED OUT TONIGHT...BUT LOCALLY
HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE THE PRIMARY
CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS SOUTHERN ILLINOIS NORTH
OF HIGHWAY 13 LATE THIS AFTERNOON AND ACROSS THE EVANSVILLE TRI
STATE EARLY THIS EVENING.

DRS

In the hours before

Special weather statement, Sep 1, 2:43 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT SUN SEP 1 2013

ILZ080-012145-
PERRY IL-
INCLUDING THE CITY OF...PINCKNEYVILLE
343 PM CDT SUN SEP 1 2013

...A LINE OF THUNDERSTORMS WAS MOVING EAST AT 20 MPH TOWARD THE DU
QUOIN STATE FAIR...

THESE STORMS WERE PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY RAIN...WITH POSSIBLE WIND GUSTS UP TO 30
MPH. IF THE LINE HOLDS TOGETHER IT WILL REACH THE FAIR GROUNDS
BY 4 PM.

SEEK SHELTER INDOORS TO PROTECT YOURSELF FROM LIGHTNING. EVEN AN
AUTOMOBILE CAN PROVIDE SOME PROTECTION FROM LIGHTNING.
Special weather statement, Sep 1, 2:53 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CDT SUN SEP 1 2013

ILZ075>078-080>084-012200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE
353 PM CDT SUN SEP 1 2013

...A LINE OF THUNDERSTORMS WAS MOVING EAST AT 20 MPH ACROSS SOUTHERN
ILLINOIS...

THESE STORMS WERE PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING...HEAVY RAIN...AND A MEASURED WIND GUSTS TO 46 MPH. THE
STRONGEST STORMS WITH THE HEAVIEST RAIN WERE OVER FAIRFIELD.
HOWEVER THE LINE EXTENDED ALONG AND JUST NORTH OF INTERSTATE 64
AND WILL MOVE INTO DU QUOIN...MOUNT VERNON...MOUNT CARMEL...AND
ALBION BY 4 PM.

SOME FLOODING MAY BE POSSIBLE IF THE STORMS REDEVELOP AND MOVE
OVER THE SAME AREAS ALONG INTERSTATE 64 ESPECIALLY.

SEEK SHELTER INDOORS TO PROTECT YOURSELF FROM LIGHTNING. EVEN AN
AUTOMOBILE CAN PROVIDE SOME PROTECTION FROM LIGHTNING. MOTORISTS
ARE URGED TO USE CAUTION WITH PONDING ON AREA ROADWAYS LIKELY.
Special weather statement, Sep 1, 3:31 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
431 PM CDT SUN SEP 1 2013

ILZ077-078-INZ081-082-012215-
EDWARDS IL-GIBSON IN-PIKE IN-WABASH IL-
431 PM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EDWARDS AND SOUTHERN
WABASH COUNTIES IN SOUTHEAST ILLINOIS...AND GIBSON AND PIKE COUNTIES
IN SOUTHWEST INDIANA UNTIL 515 PM CDT...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
PETERSBURG TO GRAYVILLE...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  PETERSBURG...PRINCETON...OAKLAND CITY...FORT BRANCH...PATOKA...
  OWENSVILLE...WINSLOW...HAUBSTADT...FRANCISCO...SOMERVILLE...MACKEY
  AND SPURGEON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Sep 1, 3:53 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT SUN SEP 1 2013

ILZ076-077-082-083-INZ085-012300-
EDWARDS IL-HAMILTON IL-POSEY IN-WAYNE IL-WHITE IL-
453 PM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND WAYNE COUNTIES IN
SOUTH CENTRAL ILLINOIS...AND EDWARDS AND WHITE COUNTIES IN SOUTHEAST
ILLINOIS...AND EXTREME WESTERN POSEY COUNTY IN SOUTHWEST INDIANA
UNTIL 600 PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS CAPABLE OF PRODUCING HIGH WIND GUSTS 9 MILES
WEST OF FAIRFIELD...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  FAIRFIELD...CARMI...ALBION...ENFIELD...NORRIS CITY...WEST SALEM...
  CROSSVILLE...GRAYVILLE...MILL SHOALS...SPRINGERTON...MOUNT ERIE...
  BURNT PRAIRIE...GOLDEN GATE...BONE GAP...PHILLIPSTOWN AND MAUNIE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The Evansville,IN radar (KVWX), 16 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wabash

When
September 1, 4:07 PM CST to 6:00 PM CST
Where
Wabash County, 1.69 mi SSW of Mt Carmel to 1.61 mi WNW of Mt Carmel
Cause
Heavy Rain
Reported by
Public
Coordinates
38.399, -87.786

Multiple roads were flooded in Mt. Carmel.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474599.